Virginia, 2008Drought in Virginia, August 19 to 31, 2008
August 19 to 31, 2008 · NWS RNK · 10 events in 10 counties and zones
Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions in the moderate category at the beginning of the month, worsened to severe by August 19th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions in the moderate category at the beginning of the month, worsened to severe by August 19th. The effects of the remnants of Tropical Storm Fay toward the end of the month in terms of the long-term drought were significant. Nearly all areas experienced a one category improvement in the September 2nd issuance of the U.S. Drought Monitor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 6:38 PM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 6:38 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT MON AUG 18 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH TUESDAY. A BACKDOOR
COLD FRONT WILL ENTER THE REGION WEDNESDAY INTO THURSDAY. REMNANTS
OF FAY MAY BRING RAIN TO PARTS OF THE AREA STARTING THIS WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
VERY LITTLE CHANGE IN AIRMASS OF OVERALL WEATHER PATTERN TONIGHT AND
TUESDAY. HEIGHTS AT 500 MB AREA GRADUALLY RISING ALONG WITH 850MB
TEMPERATURES. KEPT PATCHY FOG IN THE GREENBRIER RIVER VALLEY LATE
TONIGHT. SLIGHTLY RAISED MAXIMUM TEMPERATURES FOR TUESDAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CONTINUE TO BE IN CONTROL OF OUR WEATHER PATTERN
HEADING INTO WEDNESDAY. A BACKDOOR COLD FRONT WILL TRY TO SLIP INTO
THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT...BUT NOT
ANTICIPATING MUCH ACTIVITY WITH IT. WE WILL NEED TO WATCH LATE
WEDNESDAY NIGHT INTO EARLY THURSDAY FOR SOME LIGHT EASTERN FLOW
OVERRUNNING TO BEGIN ACROSS NC AND NEIGHBORING PARTS OF VA AS AS THE
CENTER OF THE SURFACE HIGH SHIFTS EAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THERE IS NOTABLE UNCERTAINTY FOR THIS SEGMENT OF THE FORECAST. JUST
WHICH DIRECTION AND AT WHAT SPEED THE REMNANTS OF T.S. FAY MOVE GIVEN
THE INFLUENCE OF THE UPPER RIDGE IS THE QUESTION. WILL BE GOING WITH
A SOLUTION THAT BRINGS THE SYSTEM NORTH INTO WESTERN NORTH CAROLINA
ON SATURDAY MORNING. THE FORECAST WILL REFLECT GRADUALLY INCREASING
CHANCES OF PRECIPITATION AND CLOUD COVER. WILL FAVOR HIGHS A LITTLE
LOWER THAN THE MOS GUIDANCE AND LOWS AND LITTLE MILDER AS THAT
SOLUTION KEEPS THE REMNANTS OF RAY SOUTH AND WEST OF THE REGION.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ISOLATED CONVECTION ALONG THE HIGHER TERRAIN OF NORTHWEST NORTH
CAROLINA WILL DIMINISH QUICKLY WITH LOSS OF HEATING. HIGH PRESSURE
WILL REMAIN IN CONTROL THROUGH TUESDAY. VFR CONDITIONS EXPECTED
TONIGHT EXCEPT FOR MVFR CONDITIONS AT DAN/LYH/BLF IN FOG AFTER
06Z. MID CLOUDS KEPT VISIBILITY UP THIS MORNING AT LWB. HOWEVER
FOR TONIGHT...LWB WILL BE CLEAR WITH CALM WINDS AND LOWER TO LIFR
CONDITIONS IN FOG AROUND 08-13Z. MORNING FOG WILL LIFT QUICKLY
TUESDAY...LEAVING VFR CONDITIONS.
A PERSISTENT FORECAST OF OVERNIGHT RIVER VALLEY FOG GENERALLY
MVFR/IFR AND VFR CUMULUS IN THE AFTERNOON CONTINUES THROUGH
WEDNESDAY NIGHT. THURSDAY AND FRIDAY...TROPICAL STORM FAY WILL BE
INFLUENCING OUR WEATHER WITH AN INCREASING AND LOWERING CLOUDS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/KK
Hazardous weather outlook, Aug 18, 2:56 AM EST, 21 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT MON AUG 18 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
356 AM EDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Tazewell
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Severe drought conditions crept into the extreme southern areas of the county for the latter half of the month.
Drought, Bland
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Bland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Severe drought conditions crept into the extreme southern areas of the county for the latter half of the month.
Drought, Pulaski
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Severe drought conditions returned to the southern two-thirds of the county for the latter half of the month.
Drought, Montgomery
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Severe drought conditions returned to the southern half of the county for the latter half of the month.
Drought, Roanoke
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Severe drought conditions returned to the extreme southern portion of the county for the latter half of the month.
Drought, Bedford
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Bedford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Severe drought conditions returned to the southern one third of the county for the latter half of the month.
Drought, Campbell
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Campbell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Severe drought conditions returned to the county for the latter half of the month.
Drought, Appomattox
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Severe drought conditions returned to most of the county for the latter half of the month.
Drought, Buckingham
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Buckingham forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Severe drought conditions returned to extreme southern tip of county for the latter half of the month.
Drought, Charlotte
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Charlotte forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Severe drought conditions returned to the county for the latter half of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and High Surf in Florida, August 19 to 22, 20082 deaths · $580,000 · 9 events
- Flooding in Florida, August 19, 20081 injured · $92 million · 4 events
- Flash Flooding in Florida, August 19 to 21, 2008$83 million · 3 events
- Tornado in Florida, August 19, 20082 injured · $420,000 · EF1 · 1 event
- Tropical Storm in Florida, August 19 to 22, 2008$470,000 · 10 events
- Flash Flooding and Flood in Texas, August 19 to 21, 2008$144,000 · 52 kt wind · 16 events
- Flash Flood in Arkansas, August 19, 2008$250,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 19, 2008$83,000 · 1.75 in hail · 17 events
- Tornado in Florida, August 19, 2008$20,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 2008$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, August 19, 200861 kt wind · 6 events
- Flash Flood and Hail in Texas, August 19, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132356, 132357, 132358, 132359, 132360, 132362, 132363, 132364, 132366, 132367.